Alabama, 2017Damaging Winds in Alabama, May 28, 2017
May 28, 2017 · NWS BMX · 13 events in 7 counties and zones
A QLCS moved southward out of Tennessee and across north Alabama during the early morning hours of May 28th. Warm and moist low level southwest winds ushered in surface dewpoints in the upper 60s and lower 70s ahead of the convective line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A QLCS moved southward out of Tennessee and across north Alabama during the early morning hours of May 28th. Warm and moist low level southwest winds ushered in surface dewpoints in the upper 60s and lower 70s ahead of the convective line. 0-6km Bulk Shear values near 50 knots also helped maintain the intensity of the QLCS as it produced damaging winds across portions of north central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 27, 11:31 PM CST, 49 minutes earlier.
Area forecast discussion, May 27, 11:31 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1231 AM CDT Sun May 28 2017
.UPDATE...
For 06Z Aviation.
&&
.SHORT TERM...
Tonight.
Confidence is increasing now that showers and thunderstorms will
begin to impact the area more tonight than this afternoon, so have
removed the severe potential for this afternoon but added it in
for tonight through the overnight hours as the next system moves
into the region. Again activity will develop north and west of the
area so to what extent will it hold together will determine the
extent of the strong to to isolated severe storms. The HRRR has
been hinting at this for several hourly runs and now the ARW is on
board with the activity. Still some uncertainties with the
activity as it will be outflow driven. As for the models the HRRR
does have the best handle on current activity and again has for
several runs now, so will adjust the forecast to closely represent
the HRRR.
16
.LONG TERM...
Sunday through Friday.
The forecast for Sunday will largely hinge on the MCS expected to
approach the area from the northwest late tonight. General
consensus from the latest CAMs is that a chance of isolated to
scattered showers and storms will linger for a couple hours past
12Z as an outflow boundary moves in. These would likely be in a
weakened state due to the time of day and the continued presence
of strong mid-level capping over the area associated with a strong
EML. This outflow boundary would need to be watched for additional
re-development of showers and storms later in the day, but latest
guidance suggests it will retreat north of the forecast area by
afternoon. This would leave the forecast area in a capped air
mass with a lack of forcing to break the cap during the afternoon,
as 700 mb temperatures will remain around +10-11C with dry air
also present at mid-levels and the front well off to the west. For
the late afternoon, will leave just a slight chances of an
isolated shower/storm across the northern half of Central Alabama.
If a storm develops in the afternoon, it would likely be strong
to severe with hail/wind given high CAPE, steep mid-level lapse
rates, and 35-45 kts of 0-6 km bulk shear. But, confidence in
development is too low to include in the HWO at this time.
Greater chances of showers and storms will come after sunset
Sunday night, more likely some time after the 10pm-midnight
timeframe. A decelerating cold front will move in from the
northwest, extending southwestward from low pressure over the
Great Lakes. Weak height falls will occur as the trough over the
north-central US causes the Gulf ridge to be suppressed eastward,
and the forecast area will begin to feel the influence of the
right entrance region of a jet streak over the Ohio Valley. This
upper-level forcing will result in cooling at 700 mb and allow
the cap to weaken. Will keep an eye on this late Sunday night
period for any strong to severe threat given the instability still
present, but time of day will not be particularly favorable and
bulk shear somewhat marginal.
Numerous showers and thunderstorms are expected for Memorial Day
in the southwest to northeast oriented moisture axis along and
south of the front which will have stalled. These will be aided by
weak shortwaves in the southwest flow aloft to the south of the
strong upper low over the Great Lakes. Strong storms will continue
to be possible, and an isolated severe storm cannot be ruled out.
0-6 km bulk shear values will be marginal at 25-35 kts, mid-
level lapse rates will be weakening, and profiles will be
fairly saturated. Ongoing precipitation may also hamper
destabilization. Therefore, chances of an organized threat are too
low to mention in the HWO at this time.
The forecast area will remain in the moisture axis south of the
old front Tuesday and Wednesday with continued cyclonic upper-
level flow south of the upper low lifting into Ontario. Scattered
showers and storms will continue across the area, with the best
chances around peak heating. For the rest of the week, the upper
low will continue to lift northeastward while ridging develops
over the Plains. A few southern stream waves will try to under-cut
the ridge. A warm and humid air mass will remain in place over
Central Alabama, with continued summertime afternoon scattered
showers and thunderstorms.
32/Davis
&&
.AVIATION...
06Z TAF Discussion.
There will be two primary aviation weather concerns in the short
term. A line of intense thunderstorms with strong winds will move
across north central Alabama through 10z. The strongest part of
the convective line was currently over northern Mississippi and
will track across the northern half of Alabama during the
overnight hours. Wind gusts up to 50 knots are possible along the
leading edge of the line. The other area of concern is an area of
low cigs along the Gulf Coast spreading rapidly northward. The
cigs have bases arnd 1500 feet agl and will spread into KMGM and
KTOI by 08z. The convective line to the north may reach the
northern TAF sites before the low cigs can spread this far north.
Conds should improve after 15z as an upper level inversion spreads
back over the area during the day Sunday and limits convective
activity.
58/rose
&&
.FIRE WEATHER...
A few showers and storms will be possible across the north through
Sunday, but most areas will remain warm and dry. The best rain
chances hold off until Sunday night into Monday when the next
upper level system and surface front approach. Critical fire
weather conditions are not expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 86 69 81 65 80 / 40 60 60 40 50
Anniston 87 69 83 66 79 / 30 50 60 40 60
Birmingham 88 71 83 68 80 / 40 60 60 50 60
Tuscaloosa 89 71 84 67 82 / 30 60 70 50 60
Calera 88 71 83 67 80 / 20 60 70 50 60
Auburn 87 71 84 68 81 / 10 30 60 30 40
Montgomery 90 73 87 68 83 / 10 30 60 40 50
Troy 90 71 86 67 84 / 10 20 60 20 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, May 27, 7:22 PM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
822 PM CDT Sat May 27 2017
ALZ011>015-017>050-290430-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
822 PM CDT Sat May 27 2017
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Through Tonight.
Damaging straight line winds and large hail are possible after
midnight across north central Alabama, as far south as the I-20
corridor. A line of strong to severe thunderstorms will push
southward out of Tennessee later this evening and across north
Alabama during the overnight hours. Areas that will see the highest
chances for severe weather will include areas along and north of a
line from Millport to Pinson to Anniston.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
later tonight across north Central Alabama.
In the hours before
Special weather statement, May 27, 9:49 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1049 PM CDT SAT MAY 27 2017
ALZ020-280500-
Cherokee AL-
1049 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL MIDNIGHT
CDT...
At 1049 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Section to 10 miles west of Trion.
Movement was southeast at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Centre, Cedar Bluff, Little River Canyon National Preserve, Forney,
Centre Municipal Airport, Leesburg, Sand Rock, Gaylesville, Tennala,
Cherokee Rock Village, Pleasant Gap, Cornwall Furnace Park, Blanche,
Little River Falls, Slackland, Weiss Lake, Moshat, Ball Flat, Coloma
and Weiss Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3397 8540 3396 8549 3394 8550 3394 8553
3396 8554 3397 8574 3410 8580 3412 8579
3413 8580 3411 8584 3424 8584 3424 8581
3426 8581 3426 8577 3436 8566 3437 8563
3440 8563 3444 8558 3449 8557 3453 8552
TIME...MOT...LOC 0349Z 328DEG 34KT 3456 8607 3459 8549
32/DavisSpecial weather statement, May 27, 10:42 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1142 PM CDT SAT MAY 27 2017
ALZ017-018-280515-
Etowah AL-Blount AL-
1142 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT AND NORTHERN
ETOWAH COUNTIES UNTIL 1215 AM CDT...
At 1141 PM CDT, Doppler radar was tracking an outflow boundary well
ahead of thunderstorms along a line extending from near Arab to
Cherokee Rock Village. Movement was south at 30 mph.
Winds up to 40 mph will be possible with this outflow boundary.
Locations impacted include...
Gadsden, Hokes Bluff, Blountsville, Sardis City, Snead, Susan Moore,
Walnut Grove, Reece City, McLarty, Ballplay, Tabor Road, Aurora,
Strawberry, Noccalula Falls, Brooksville, Ridgeville, Howelton,
Crudup, Mountainboro and Keener.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3410 8630 3418 8619 3419 8611 3420 8610
3420 8584 3411 8584 3412 8579 3410 8580
3400 8574 3410 8658 3417 8657 3419 8655
3420 8655 3425 8652 3426 8649 3426 8645
TIME...MOT...LOC 0441Z 356DEG 24KT 3430 8657 3421 8582
32/DavisThunderstorm Wind, Marion
- When
- May 28, 12:20 AM CST to 12:22 AM CST
- Where
- Marion County, 0.81 mi NNW of Hamilton
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 34.140, -87.987
Numerous trees and power lines downed around the city of Hamilton. Significant damage to several buildings along Military Street. Wind gust of 69 mph reported at the EOC in the city of Hamilton.
Thunderstorm Wind, Marion
- When
- May 28, 12:25 AM CST to 12:26 AM CST
- Where
- Marion County, 0.9 mi NW of Hackleburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.280, -87.830
Metal outbuilding destroyed and damage to a mobile home in the town of Hackleburg.
Thunderstorm Wind, Marion
- When
- May 28, 12:27 AM CST to 12:28 AM CST
- Where
- Marion County, 0.24 mi NNW of Bear Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.273, -87.701
Several trees uprooted in the town of Bears Creek.
Thunderstorm Wind, Winston
- When
- May 28, 12:33 AM CST to 12:34 AM CST
- Where
- Winston County, Haleyville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 34.230, -87.620
Several trees uprooted and power lines downed in the city of Haleyville.
Thunderstorm Wind, Lamar
- When
- May 28, 12:40 AM CST to 12:41 AM CST
- Where
- Lamar County, 2.95 mi ENE of Crews
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.910, -88.080
Several large trees uprooted in the Crews Community. One vehicle was heavily damaged.
Thunderstorm Wind, Lamar
- When
- May 28, 12:42 AM CST to 12:43 AM CST
- Where
- Lamar County, 1.82 mi WNW of Vernon Lamar Co Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.839, -88.150
Metal roofing lifted from back of home on Buck Jackson Road.
Thunderstorm Wind, Winston
- When
- May 28, 12:48 AM CST to 12:49 AM CST
- Where
- Winston County, 0.69 mi S of Lynn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.040, -87.550
Several trees uprooted in the Lynn Community.
Thunderstorm Wind, Walker
- When
- May 28, 1:08 AM CST to 1:09 AM CST
- Where
- Walker County, 0.9 mi SW of Nauvoo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.990, -87.490
Several trees uprooted in the Nauvoo Community.
Thunderstorm Wind, Blount
- When
- May 28, 1:42 AM CST to 1:43 AM CST
- Where
- Blount County, Hayden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.880, -86.770
Several trees uprooted in the town of Hayden.
Thunderstorm Wind, Blount
- When
- May 28, 1:42 AM CST to 1:43 AM CST
- Where
- Blount County, Locust Fork
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.900, -86.620
Several trees uprooted in the town of Locust Fork.
Thunderstorm Wind, Blount
- When
- May 28, 1:50 AM CST to 1:51 AM CST
- Where
- Blount County, Oneonta
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.950, -86.470
Several trees uprooted in the city of Oneonta.
Thunderstorm Wind, St. Clair
- When
- May 28, 2:07 AM CST to 2:08 AM CST
- Where
- St. Clair County, 1.2 mi ESE of St Clair Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.764, -86.380
Several trees uprooted along Highway 23.
Thunderstorm Wind, Calhoun
- When
- May 28, 2:38 AM CST to 2:39 AM CST
- Where
- Calhoun County, Weaver
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.750, -85.820
Several trees uprooted in the town of Weaver.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Louisiana, May 28, 20173 deaths · 4 injured · EF1 · 30 events
- Rip Current in Texas, May 28, 20171 death · 1 event
- Tornadoes and Flash Flooding in Texas, May 28, 2017$785,000 · EF1 · 23 events
- Flash Flooding and Hail in Texas, May 28 to 29, 2017$1.2 million · 1.75 in hail · 13 events
- Flash Flooding and Damaging Winds in Mississippi, May 28 to 30, 2017$311,000 · 55 kt wind · 15 events
- Hail and Damaging Winds in Texas, May 28, 2017$143,000 · 3 in hail · 24 events
- Damaging Winds and Lightning Strikes in Georgia, May 28, 2017$136,000 · 55 kt wind · 12 events
- Flash Flood in Pennsylvania, May 28, 2017$225,000 · 1 event
- Lightning Strike in Tennessee, May 28, 2017$200,000 · 1 event
- Flash Flooding and Flooding in Pennsylvania, May 28 to 29, 2017$71,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Ohio, May 28, 2017$80,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Louisiana, May 28 to 30, 2017$56,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702717, 702718, 702719, 702720, 702721, 702722, 702723, 702724, 702725, 702726, 702727, 702728, 702729.